Heavy Snow, Stearns
- When
- April 1, 12:00 AM CST to 3:00 AM CST
- Where
- Stearns forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.552, -94.613 (the zone’s center; the record gives no point)
A surface low pressure system that moved from eastern Kansas on March 31st, to the northern peninsula of Michigan on the morning of April 1st, brought heavy snow to much of Central Minnesota. 0 inches at West St.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A surface low pressure system that moved from eastern Kansas on March 31st, to the northern peninsula of Michigan on the morning of April 1st, brought heavy snow to much of Central Minnesota. Some snowfall amounts of note include: 9.4 inches at New Hope; 8.3 inches in St Paul; 8.1 inches in Montgomery; 8.0 inches in New Brighton; 8.0 inches at West St. Paul; 7.5 inches in Glencoe; 7.5 inches at Rush City; 7.1 inches Maplewood; 6.0 inches at Cambridge; 6.0 inches in Milaca. Northwesterly winds in the 10 to 15 mph range also produced moderate blowing and drifting snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Mar 31, 9:47 PM CST, 2 hours 13 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1047 PM CDT MON MAR 31 2008
.UPDATE FOR AVIATION DISCUSSION...
.AVIATION.../06Z TAF ISSUANCE/
UPPER LOW LIFTING NORTHEAST ACROSS THE WESTERN GREAT LAKES REGION
WITH SFC LOW MOVING OVER SOUTHERN WISCONSIN BEFORE 05Z. SNOW IS
WINDING DOWN OVER THE AREA...REMAINING OVER WC WI YET THROUGH THE
ABOUT 12Z TUE. CEILINGS ARE LIFTING SOME OVER THE WC MN AS DRIER
AIR IS WORKING IN AS SFC HI PRESSURE BUILDS TO THE EAST OVER THE
DAKOTAS INTO MINNESOTA. EXPECT THIS TREND TO CONTINUE OVERNIGHT AS
DRIER AIR WORKS INTO THE STC/RWF AND MSP BEFORE 17Z TUE WITH
CEILINGS GOING TO VFR BY THAT TIME. WINDS TO REMAIN GUSTY OVER
EAU-RNH-MSP REGION UNTIL LATER AFTERNOON AS GRADIENT REMAINS
STRONG. OTHERWISE...EXPECT CLOUDS TO THIN AND WINDS TO DIMINISH
AFTER 00Z AS SURFACE HIGH MOVES INTO THE AREA.
&&
.PREV DISCUSSION...
/ISSUED 957 PM CDT MON MAR 31 2008/
UPDATE...
UPDATED FORECAST TO CANCELL WARNING/ADV FOR MN. WILL HOLD ONTO WC
WI FOR A FEW HOURS YET...AS SNOW GRADUALLY LIFTS NORTHEAST. DEEP
SFC LOW OVER SOUTHWEST WI TO MOVE TO CENTRAL GREAT LAKES REGION BY
12Z TUESDAY. THIS SHOULD TAKE MOST OF THE ACCUMULATING SNOW OUT OF
THE AREA BY THEN. PERHAPS SOME FLURRIES LINGERING INTO WI EARLY
TUESDAY. HAVE RECEIVED SEVERAL 5 TO 7 INCH REPORTS OVER EAST
CENTRAL MN INTO WC WI THUS FAR. WILL PROBABLY SEE SOME 1 TO 2 INCH
ACCUMULATIONS OVER EAST CENTRAL MN YET...WITH A LITTLE MORE INTO
WC WISCONSIN.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...HEAVY SNOW WARNING UNTIL 6 AM CDT TUESDAY FOR BARRON-CHIPPEWA-
DUNN-PIERCE-POLK-RUSK-ST. CROIX.
WINTER WEATHER ADVISORY UNTIL 6 AM CDT TUESDAY FOR EAU CLAIRE-
PEPIN.
&&
DWEHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 350 PM CDT MON MAR 31 2008 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 010945- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 350 PM CDT MON MAR 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT A STRONG LOW PRESSURE SYSTEM WILL PUSH ACROSS SOUTHERN WISCONSIN OVERNIGHT. MODERATE TO HEAVY SNOW WILL CONTINUE THROUGH THE EVENING HOURS ACROSS PARTS OF CENTRAL MINNESOTA AND INTO WEST CENTRAL WISCONSIN...BEFORE BEGINNING TO TAPER OFF LATE THIS EVENING AND OVERNIGHT. INCREASING NORTHERLY WINDS MAY CAUSE SOME BLOWING SNOW EVENING...AS WELL. SEE THE LATEST WINTER WEATHER STATEMENT FOR DETAILS ON THIS EVENT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND SNOWFALL OBSERVERS ARE URGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE. KAT/RAH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1023 PM CDT MON MAR 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM SNOW 4 S MAPLE PLAIN 44.95N 93.66W
03/31/2008 M6.8 INCH HENNEPIN MN TRAINED SPOTTER
&&
AJZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1054 PM CDT MON MAR 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1054 PM SNOW CHANHASSEN 44.86N 93.56W
03/31/2008 M5.1 INCH CARVER MN NWS EMPLOYEE
&&
AJZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1057 PM CDT MON MAR 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1056 PM SNOW CLAYTON 45.32N 92.17W
03/31/2008 M6.5 INCH POLK WI TRAINED SPOTTER
&&
AJZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1118 PM CDT MON MAR 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM SNOW EAU CLAIRE 44.82N 91.49W
03/31/2008 M3.4 INCH EAU CLAIRE WI OFFICIAL NWS OBS
&&
MTFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1201 AM CDT TUE APR 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM SNOW GLENCOE 44.77N 94.15W
04/01/2008 M7.5 INCH MCLEOD MN TRAINED SPOTTER
&&
MTFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1209 AM CDT TUE APR 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1209 AM SNOW FRIDLEY 45.08N 93.26W
04/01/2008 M5.2 INCH ANOKA MN NWS EMPLOYEE
&&
MTFThe national radar mosaic for the moment the first event began.
22 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 94023, 94024, 94025, 94026, 94027, 94979, 94980, 94998, 95002, 95006, 95015, 95016, 95018, 95019, 95022, 95032, 95035, 95038, 95043, 95046, 95047, 95049.